Oklahoma, 2018

Drought in Oklahoma, August 1 to 31, 2018

August 1 to 31, 2018 · NWS TSA · 10 events in 10 counties and zones

August 2018 was unusually wet across much of eastern Oklahoma due to an active weather pattern that brought several rounds of heavy rainfall to the area during the month. Monthly rainfall amounts exceeded five inches across much of southeastern Oklahoma and portions of northeastern Oklahoma, with amounts exceeding ten inches noted locally in both regions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

August 2018 was unusually wet across much of eastern Oklahoma due to an active weather pattern that brought several rounds of heavy rainfall to the area during the month. Monthly rainfall amounts exceeded five inches across much of southeastern Oklahoma and portions of northeastern Oklahoma, with amounts exceeding ten inches noted locally in both regions. This rainfall occurred in what is traditionally one of the drier months of the year across this portion of the country. As a result, long-term drought conditions were eliminated over much of the area, with the exception of portions Osage, Pawnee, Washington, and Tulsa Counties where severe drought (D2) conditions persisted. Monetary damage estimates due to the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 10:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 31, 10:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1131 PM CDT Tue Jul 31 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Patchy fog possible overnight primarily for NW AR sites, otherwise
VFR conditions forecast to prevail.

&&

.PREV DISCUSSION... /Issued 931 PM CDT Tue Jul 31 2018/

DISCUSSION...
Earlier showers and thunderstorms across western Arkansas have
long since dissipated leaving generally clear skies area-wide
with a pleasantly cool evening by late July standards. Forecast is
trending well and no updates needed.

PREV DISCUSSION... /Issued 622 PM CDT Tue Jul 31 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will largely prevail w/ exception of potential
patchy light fog late tonight.

PREV DISCUSSION... /Issued 354 PM CDT Tue Jul 31 2018/

DISCUSSION...
Isolated showers and thunderstorms across far eastern Oklahoma and
northwest Arkansas will dissipate before sunset. An extended
period of dry weather will then take hold as an upper trof
continues to move east away from the area, and an upper ridge
over the western U.S. builds east into the southern plains by this
weekend into early next week. Unseasonably cool and dry weather
will gradually give way to more typical early August heat and
humidity by the weekend into early next week. The GFS and ECMWF
begin to differ at the very end of the forecast period, and will
side with the ECMWF solution for now, which keeps us hot with very
little chance of any rain.

Stayed close to guidance temperatures the next couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  90  64  92 /   0   0   0   0
FSM   63  89  65  92 /   0   0   0   0
MLC   59  89  61  91 /   0   0   0   0
BVO   57  89  58  91 /   0   0   0   0
FYV   56  85  57  87 /   0   0   0   0
BYV   58  86  60  89 /   0   0   0   0
MKO   61  88  63  90 /   0   0   0   0
MIO   59  87  61  89 /   0   0   0   0
F10   60  88  62  90 /   0   0   0   0
HHW   63  91  65  93 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....07
Hazardous weather outlook, Jul 31, 4:03 PM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CDT Tue Jul 31 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CDT Tue Jul 31 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Western Arkansas and Extreme Eastern Oklahoma.
	ONSET...Ongoing...Ending after Sunset.

DISCUSSION...
Isolated thunderstorms remain possible into the evening across
western Arkansas and adjacent counties in eastern Oklahoma.
Severe weather is not expected and storms will end after sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY through SUNDAY...No Hazards.
MONDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Dry weather will persist from mid week through the upcoming
weekend, with temperatures increasing to near normal levels by the
end of this week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Pushmataha

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Nowata

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Ottawa

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Rogers

When
August 1, 12:00 AM CST to August 20, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Osage

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Washington

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Tulsa

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782723, 782724, 782725, 782726, 782727, 782728, 782729, 782730, 782731, 782732.